These medications are designed to regulate any chemical imbalances in the brain that may contribute to the person’s condition. As with other prescription medications, antidepressants are safest and most effective when taken according to your doctor’s recommendations. But what happens if you take too many of them? Can you overdose on antidepressants?
Antidepressants are prescription medications designed to balance chemicals in your brain called neurotransmitters. There are different kinds of antidepressants, including selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), atypical antidepressants, tricyclic antidepressants (TCAs), and monoamine oxidase inhibitors (MAOIs). While the general idea of achieving chemical balance is the same, each of these medications is different in how they affect the brain.
The goal of antidepressant medications is to regulate the levels of chemicals that play a role in mood, specifically serotonin. Serotonin is a neurotransmitter or chemical messenger that nerve cells use to relay messages to each other. It plays a significant role in regulating mood, cognition, reward, learning, memory, and other physiological responses like nausea, vomiting, and vasoconstriction.
Antidepressants ultimately work to elevate serotonin levels in the brain or prevent the reabsorption of serotonin to stabilize the person’s mood. While some types of medications for depression increase levels by activating serotonin release, others boost mood by preventing it from being reabsorbed by the brain.
So, can you overdose on antidepressants? Yes, taking higher doses of these medications than prescribed or mixing them with other drugs or alcohol can lead to overdose. Like other medications, taking a higher dose of antidepressants than directed by a doctor can flood your system with more drugs than it can metabolize, leading to toxicity or overdose.
An antidepressant overdose can happen to anyone, even if they’re taking their medication correctly. Sometimes, overdose results from taking someone else’s prescription antidepressants by shocking the body with something it’s not accustomed to.
People who take these medications regularly may accidentally overdose by drinking alcohol or taking other drugs with their medications still in their system. Drug abuse is also a common contributing factor of overdose, and antidepressant use is no exception.
Many also abuse antidepressants in search of a high. These medications’ ability to elevate serotonin levels gives them a potential for abuse and addiction. Those who abuse these medications may increase their doses or mix them with other substances to experience a more intense high as they develop a tolerance.
People who overdose on antidepressants may experience mild to severe symptoms, depending on how much they took and whether they mixed them with any other substances.
Usually, common antidepressant overdose side effects include:
More severe symptoms of antidepressant overdose include:
In serious cases, antidepressant overdose can be fatal. If you recognize any of these signs in yourself or a loved one, call 9-1-1 immediately.
It’s also important to seek professional help if you’ve begun misusing your antidepressant medications. The dangers of antidepressant abuse include liver, cardiovascular, and kidney disease. You can also develop an addiction, which may co-occur with your mental disorder, making it more difficult to manage symptoms.
Your risk of overdosing on these drugs also increases as misuse persists. If you’re struggling with this issue, our Banyan mental health center offers co-occurring disorder treatment and a variety of other treatment options that can help you.
Doses of antidepressants vary depending on the kind that’s taken. Doses also range depending on the person’s weight, age, height, the severity of their condition, and whether they have other health problems, such as kidney disease.
Below is a list of antidepressant medication doses by type:
Remember, an antidepressant overdose can occur if you take a higher dose than what a doctor has prescribed you. The dosage for an overdose isn’t specific but rather dependent on the person’s prescription.
Oftentimes, people with depression who are taking these medications may begin misusing them to experience further relief or a high. However, what ends up happening in most of these cases is that the person develops an addiction as well.
Mental disorders and addictions can co-occur, making it more difficult to manage mental health symptoms and increasing the risk of developing other health problems. Not only do we offer treatment for co-occurring disorders at our mental therapy center, but we also offer inpatient mental health treatment for conditions like depression, anxiety, schizophrenia, PTSD, and more.
If you or someone you know is struggling with their mental health, reach out to us. Whether you need depression treatment or you just need someone to talk to, our specialists are on standby, waiting to offer their assistance.
Call Banyan Mental Health today at 888-280-4763 for more information about our Boca behavioral health services.